MAUDE Adverse Event Report: ARTHREX, INC. 12.0 MM FLIP CUTTER II; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

ARTHREX, INC. 12.0 MM FLIP CUTTER II; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 12.0 MM FLIP CUTTER II
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported that on (b)(6) 2020 the surgeon was performing a right knee posterior cruciate ligament and posterior lateral corner reconstruction.Intra-operatively the tibial and femoral bone sockets were reamed with an ar-1204af-120, 12mm flipcutter ii (lot 816684176).To lengths of 40mm and 35 mm respectively.The blade was changed from cutting orientation back to drilling orientation inside the femoral socket without visual observation.The graft was passed, tensioned and fixated with button.This was all completed without any team members noticing any issue.Surgeon took a post operative radiographic image after the sterile dressings were placed and discovered a retained broken blade from the flipcutter ii.The patient had undergone a lengthy surgery with maximum tourniquet time and surgeon made the decision to bring patient back at a later date to arthroscopically remove the retained fragment.Additional information 1/6/2020: procedure scheduled for (b)(6) 2020 to remove the retained fragment.Additional information 1/11/2021: it has been confirmed that the flipcutter ii fragment was arthroscopically removed from the patient on (b)(6) 2021.The flipcutter ii and fragment are being returned for evaluation.
 
Additional Manufacturer Narrative
Complaint confirmed, the cutter tip broke with the remaining fragment still assembled.The mechanism was found to remain functional.Complainant's event is most likely caused by user mechanical damage to device such as hitting the device with another device, prying/leveraging or excessive bending forces applied during use.

Brand Name
12.0 MM FLIP CUTTER II
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key11228593
Report Number1220246-2021-02488
Device Sequence Number11788286
Product Code HWE
UDI-Device Identifier00888867004153
UDI-Public00888867004153
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Model Number12.0 MM FLIP CUTTER II
Device Catalogue NumberAR-1204AF-120
Device Lot Number816684176
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/06/2021
Supplement Date Received by Manufacturer01/06/2021
Initial Report FDA Received Date01/26/2021
Supplement Report FDA Received Date01/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;